Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

August 8, 2021Greene County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 8, 2021, 12:26 AM CDT for Greene County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 12:26 AM CDT (05:26 UTC)
Expired
Aug 8, 2021, 1:15 AM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Hail
0.25 in
Wind
40

County Greene County, IA

The radar

The Des Moines radar (KDMX), 54 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2933 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS83 KDMX 080526
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
1226 AM CDT Sun Aug 8 2021
 
IAZ046-047-058-059-080615-
Guthrie IA-Boone IA-Greene IA-Dallas IA-
1226 AM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of southern Greene,
northeastern Guthrie, southwestern Boone and northwestern Dallas
Counties through 115 AM CDT...

At 1225 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Panorama, or 11 miles north of Guthrie Center, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail. A personal 
         weather station near Bagley reported a wind gust of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Perry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4176 9454 4194 9456 4200 9410 4176 9407
TIME...MOT...LOC 0525Z 264DEG 22KT 4184 9444 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Ansorge

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:54 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 7, 11:54 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1154 PM CDT Sat Aug 7 2021

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 326 PM CDT Sat Aug 7 2021

The primary messaging highlights through the period include...

* Convective trends and severe weather potential into tonight,
  and again Tuesday
* Heat and humidity Monday
* Convective trends and severe weather potential Tuesday
* Cooler, drier, pleasant weather to end the week

The immediate concern will be convective trends into the night,
and is a waiting game for the moment. The current situation has
three areas of concern west to east: a surface cold front across
central NE, weaker elevated convection approaching the MO River
across NE, and a warm front across southern MN into northeast IA.
The weak upstream elevated convection across NE certainly has
inhibition limits keeping that essentially steady-state as it
moves into western IA early this evening and is not a severe
weather concern. Similar inhibition concerns exist farther
upstream along the cold front, but the convection allowing hi-res
models (CAMs) continue to suggest this will be our primary event
with the combination of synoptic forcing, low level convergence,
and a maturing low level jet blossoming an MCS across NE this
evening, and reaching western IA just after midnight. The latest
RAP suggests plenty of available instability into the evening,
maintaining 2500-3500+ j/kg MLCAPEs. Deep shear will be the
limiting factor, but most CAMs suggest an eventual QLCS mode
leaving strong winds and possibly a transient tornado or two as
0-1km shear and SRH increase with the low level let. As mentioned
above, 3-6km winds are less favorable however, limiting sufficient
3km shear to maintain healthy QLCS tor conditions for long, if at
all. Farther north along the warm front right now, the tornado
parameter space is much more favorable with elevated effective
shear, ESRH, 0-3km CAPE and reduced LCLs. Moisture convergence has
been steadily increasing near the front all afternoon, with
objective RAP analysis indicating CINH has all but eroded. However
examination of several GOES-16 images and RGB composites has
shown little cloud top cooling or phases changes yet suggesting
convective initiation isn't eminent. If anything happens to form
it would likely just brush our northern/northeast counties based
on WSW Bunkers supercell projections. Much like the aforementioned
upstream convection, this may also wait to activate until larger
scale and low level jet influences with similar pluses and minus
as noted with the evolution of the NE MCS.

By tomorrow morning, upper air and surface features will become
further disconnected. Mid level forcing will be crossing the MS
River with lower based 850/700 QG forcing still lingering south
and east by afternoon. There will be little surface reflection
however with a southerly wind component to some degree
anticipated, outside of lingering convective boundaries. MLCAPEs
are again expected to surge into the 2500-3500 j/kg range, but
with low level focus and deep shear lacking, the severe weather
potential should be reduced. The low level jet and associated
moisture convergence should be south and east of the area by
Sunday Night, but lingering support along and ahead of the 1-3km
trough may keep spotty weaker convection going into the night as
well, especially east.

For Monday, the primary theme will be heat and humidity as the
the upper trough now approaching BC/WA reaches the northern
Rockies and begins to be our primary influencer. A developing warm
front across northern IA associated with the aforementioned low
may limit the northward extent of the warm conditions, but highs
are still expected to reach the lower 90s area wide. However with
oppressive dewpoints well through the 70s, peak heat indices
should still reach 100-105 central and south even with temps not
being extreme.

The northern Rockies trough should be into the Dakotas by midday
Tuesday with the associated surface trough/weak front and synoptic
scale lift into central and southeast Iowa during the afternoon.
Low level convergence and large scale support should develop at
least scattered convection into the evening, but there is some
inhibition concern due to warm 1.5km temps. If anything develops
there will certainly be adequate instability available with
2500-3000 j/kg MLCAPEs and steep lapse rates aloft leading to
some hail and wind potential, but the wind profile is unimpressive
with weaker low and mid level flow resulting in corresponding
lower shear values. Thus any severe threat seems brief seems
somewhat limited to a degree.

A pattern change will be the main weather story for the end of
the period as a Canadian mean trough matures and pushes a cold
front through late Thursday. This environment will again include
moderate to high instability, but the severe potential offset by
inhibition and continued lack of deep shear. Subsidence and
cooler, drier northerly flow should finally usher in pleasant
weather and a refreshing airmass change for the weekend.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1149 PM CDT Sat Aug 7 2021

Overnight convection is to impact all TAF areas other than OTM.
OTM will see the rain/storms closer to the 12z update. Low
confidence with any long duration visibility restrictions, but
certainly some pockets of heavier rain may cause MVFR visibility
at times. Ceilings to remain VFR but again can't completely rule
out some brief MVFR ceilings at times if heavier rain develops
over a TAF site.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Podrazik
Hazardous weather outlook, Aug 7, 9:07 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
907 PM CDT Sat Aug 7 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-090215-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
907 PM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Strong to severe thunderstorms are still expected late this
evening into early Sunday morning. The primary hazard overnight
will be damaging wind gusts, but large hail and a few tornadoes
could be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible again Sunday afternoon into Sunday
evening with strong wind gusts and hail the main threats.

Strong to severe storms are also possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late tonight and again on Sunday.

In the hours before

Special weather statement, Aug 8, 12:03 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1203 AM CDT Sun Aug 8 2021

IAZ081-092-080600-
Adams IA-Taylor IA-
1203 AM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of Adams, southwestern
Ringgold, Taylor and southwestern Adair Counties through 100 AM
CDT...

At 1203 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stanton to near Braddyville. Movement was
east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail. Clarinda had a
         wind gust over 45 mph just before midnight.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Corning, Bedford and Lake Icaria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 9491 4073 9491 4073 9493 4109 9493
      4116 9457 4057 9447
TIME...MOT...LOC 0503Z 247DEG 25KT 4102 9506 4061 9499

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Ansorge
Special weather statement, Aug 8, 12:26 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1226 AM CDT Sun Aug 8 2021

IAZ046-047-058-059-080615-
Guthrie IA-Boone IA-Greene IA-Dallas IA-
1226 AM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of southern Greene,
northeastern Guthrie, southwestern Boone and northwestern Dallas
Counties through 115 AM CDT...

At 1225 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Panorama, or 11 miles north of Guthrie Center, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail. A personal
         weather station near Bagley reported a wind gust of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Perry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4176 9454 4194 9456 4200 9410 4176 9407
TIME...MOT...LOC 0525Z 264DEG 22KT 4184 9444

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:03 AM CDTSpecial Weather StatementDMXAdams, Taylor57 min
Aug 8, 12:45 AM CDTSpecial Weather StatementDMXGreene30 min
Aug 8, 12:51 AM CDTSpecial Weather StatementDMXDecatur, Ringgold, Union54 min
Aug 8, 1:20 AM CDTSpecial Weather StatementDMXTama55 min
Aug 8, 1:29 AM CDTSpecial Weather StatementDMXClarke, Decatur, Lucas, Wayne46 min
Aug 8, 1:41 AM CDTSpecial Weather StatementDMXStory49 min
Aug 8, 2:03 AM CDTSpecial Weather StatementDMXGrundy, Hardin42 min
Aug 8, 2:24 AM CDTSpecial Weather StatementDMXBlack Hawk51 min
Aug 8, 3:11 AM CDTSpecial Weather StatementDMXBlack Hawk64 min
Aug 8, 3:39 PM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Black Hawk, Boone, Bremer and 26 more51 hr

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.